Get access

Use of heparin to lower the incidence of phlebitis induced by anti-neoplastic agents used in ovarian cancer

Authors


Dr Shun-ichi Ikeda, Department of Obstetrics and Gynecology, Faculty of Medicine, Tokyo Women's Medical University, 8-1 Kawada-cho, Shinjuku-ku, 162-8666, Tokyo, Japan. Email: shun4633@yahoo.co.jp

Abstract

Aim:  To investigate whether heparin infusion with the administration of anti-neoplastic agents in ovarian cancer can reduce the occurrence of phlebitis as a complication of chemotherapy.

Methods:  The subjects were 20 patients with ovarian cancer who developed phlebitis following their first course of anti-cancer chemotherapy. In the subsequent chemotherapy course, 10 patients received heparin infusion of 5000 U, starting 3 h before the administration of anti-neoplastic agents and continuing concomitantly with the agents for 12 h. The other 10 patients (control) were treated with anti-neoplastic agents alone.

Results:  Only one (10%) of 10 patients who had received heparin developed phlebitis, while eight patients (80%) in the control group did (P = 0.005). In the heparin group, there were no toxic effects of heparin observed. The prothrombin time, activated partial thromboplastin time, fibrinogen, and platelet count did not differ before and after the completion of chemotherapy.

Conclusion:  Concurrent infusion of heparin and anti-neoplastic agents in ovarian cancer is a safe and effective method of preventing phlebitis induced by chemotherapy.

Ancillary